Hi. I’m a male in his late 20s and noticed a couple of years ago that my hair wasn’t as thick as it used to be so I tried Minoxidil. After two months of using the product there was extreme shedding so I discontinued use. Keep in mind I had no bald spots before Minoxidil but now there are several and it looks as if I burnt my scalp. I didn’t use the Minoxidil on my hairline which is still completely intact. But any spot where the Minoxidil was applied looks awful. It’s been over a year and there has been no improvement.
How could Minoxidil turn hair into no hair? Is there a warning on the product that says to not use on areas you already have hair? Is there anything I can use to reverse this damage caused by Minoxidil?
I’ve not seen a case like you’re describing, so it’s difficult for me to point the finger at minoxidil for bald spots that have lasted over a year. Even if there was a topical allergy to the medication, I’d expect you should’ve seen some regrowth by now in the impacted areas. It’s worth noting that a disease like alopecia areata can cause bald spots like you’re describing, though the more likely thing is that you were going bald in that area with or without the medication.
You used minoxidil because you saw your hair thinning, so it’s not outside the realm of possibility that minoxidil caused shedding in the already weak areas you applied it in. I have heard many patients complain about increased shedding in the first months of using minoxidil, but this generally stops as you continue to use it. I just haven’t seen a patient with bald spots strictly in areas where minoxidil was applied.
You need to consider paying a visit to a physician for an examination if you’re really concerned. I hope you have before and after photos you can show the doctor, plus he/she can learn how you were applying the minoxidil, how much you were applying to each spot, and if there was anything perhaps unusual about the way you used it. There’s only so much I can offer online without actually seeing what you’re talking about.